Alert archive / Michigan / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 121, NWS Grand Rapids, MI
NWS Grand Rapids, MI issued this severe thunderstorm warning at Jul 13, 2004, 3:44 PM EDT for Osceola County, Michigan. It was in force for 46 min. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 13, 2004, 3:44 PM EDT (19:44 UTC)
- Expired
- Jul 13, 2004, 4:30 PM EDT
- In force
- 46 min
- Issued by
- NWS Grand Rapids, MI
- Area
- Counties, with a storm outline in the text
County Osceola County, MI
The radar
The NCL Michigan radar (KAPX), 96 km from the middle of the area, began a volume at 19:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 13, 3:45 PM EDT | HAIL 1 | Dighton, MI | ESTIMATED SIZE LARGER THAN A PENNY BUT SMALLER THAN A GOLF BALL |
| Jul 13, 3:45 PM EDT | HAIL 1 | Dighton, MI | ESTIMATED SIZE LARGER THAN A PENNY BUT SMALLER THAN A GOLF BALL |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 1 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 12:00Z, 7.7 hours before the alert went out and 222 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 760 J/kg
- Mixed-layer CIN
- -52 J/kg
- Mixed-layer LCL
- 679 m above ground
- 0-6 km bulk shear
- 13 kt
- 0-1 km storm-relative helicity
- 36 m²/s²
- 0-3 km storm-relative helicity
- 66 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WUUS53 KGRR 131944 SVRGRR MIC133-132030- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE GRAND RAPIDS MI 344 PM EDT TUE JUL 13 2004 THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... OSCEOLA COUNTY IN CENTRAL MICHIGAN * UNTIL 430 PM EDT * AT 343 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE OF PRODUCING PENNY SIZE HAIL. THIS STORM WAS LOCATED NEAR TUSTIN...OR ABOUT 8 MILES SOUTH OF CADILLAC...AND MOVING EAST AT 20 MPH. * THE SEVERE THUNDERSTORM WILL BE NEAR... MARION AROUND 410 PM EDT LARGE HAIL...DAMAGING WINDS...AND HEAVY RAIN ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A STURDY STRUCTURE UNTIL THE STORM HAS PASSED. LAT...LON 4421 8555 4403 8551 4406 8515 4432 8490 $$ 93 MEADE
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 13, 2:40 PM EDT, 1 hour 4 minutes earlier.
Area forecast discussion, Jul 13, 2:40 PM EDT, 1 hour 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE GRAND RAPIDS MI 240 PM EDT TUE JUL 13 2004 .SHORT TERM... WHATEVER CAP WE HAD IS GONE AND THE ATMOSPHERE HAS BECOME VERY UNSTABLE WITH LIFTED INDEX VALUES NOW DOWN TO -8 DEG C NEAR THE LAKESHORE. SO AN INCREASE IN THE THUNDERSTORM ACTIVITY IS EXPECTED IN THE NEXT COUPLE OF HOURS. IT SEEMS THAT THE BIGGEST TRIGGER TO RELEASE THE INSTABILITY WILL BE THE SHORT WAVE AND ASSOCIATED COLD FRONT OVER NORTHERN WISCONSIN. THE SHORT WAVE PULL THROUGH SOUTHWEST LOWER MICHIGAN AROUND 00Z. DYNAMICS ARE STRONG...COUPLED WITH THE INSTABILITY PRESENT...SHOULD RESULT IN A SQUALL LINE. DAMAGING WINDS ARE THE PRIMARY THREAT. STEEP MID LEVEL LAPSE RATES ALSO SUPPORT VERY LARGE HAIL. THIS SYSTEM WILL BE MOVING QUICKLY...SO I HAVE DOWNPLAYED THE PRECIPITATION FOR WED. IT STILL LOOKS LIKE COOLER THAN NORMAL TEMPERATURES INTO THE END OF THE WEEK. LATEST TRENDS SUPPORT AN EARLIER ARRIVAL TO THE SHOWERS AND THUNDERSTORMS FOR FRIDAY. I HAVE ADDED SOME SHOWERS AND STORMS TO THE FORECAST. .LONG TERM... WEATHER DURING THE EXTENDED PERIOD WILL INFLUENCED BY NORTHWEST FLOW ALOFT WITH A RIDGE OVER THE ROCKIES. THAT WILL ALLOW A COUPLE OF SHORT WAVES TO MOVE SOUTHEAST FROM CANADA ACROSS THE CWA. THE FIRST WAVE WILL BE MOVING THROUGH LOWER MICHIGAN AT THE BEGINNING OF THE PERIOD. GFS SHOWS A COUPLE OF SHORT WAVES PROGGED TO MOVE THROUGH THE CWA FROM FRIDAY NIGHT THROUGH SATURDAY WITH THE UPPER TROUGH DEEPENING WITH TIME. WILL KEEP THE MENTION OF TSRA IN THE FORECAST THROUGH SATURDAY. HIGH PRESSURE BUILDS IN FROM THE NORTH SATURDAY NIGHT THROUGH MONDAY BEFORE WE TAP A SOUTH WIND MONDAY AFTERNOON AHEAD OF THE NEXT FRONT. GFS SHOWS A PRETTY DYNAMIC SYSTEM AGAIN WITH STRONG FLOW AHEAD OF THE FRONT. AFTER DRY WX ON SUNDAY AND MONDAY, WELL KEEP THE MENTION OF TSRA IN THE FORECAST FOR TUESDAY TO ACCOUNT FOR CONVECTION ALONG/AHEAD OF THE NEXT COLD FRONT. && .GRR WATCHES/WARNINGS/ADVISORIES...NONE. && MJS 93
Hazardous weather outlook, Jul 13, 11:49 AM EDT, 3 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND RAPIDS MI 1149 AM EDT TUE JUL 13 2004 MIZ037>040-043>046-050>052-056>059-064>067-071>074-141015- ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA- ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON- NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN- 1149 AM EDT TUE JUL 13 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER MICHIGAN. .DAY ONE...THIS AFTERNOON AND TONIGHT THERE IS A MODERATE RISK OF SEVERE STORMS LATE THIS AFTERNOON AND INTO THIS EVENING AS A COLD FRONT MOVES PUSHES SOUTH INTO A MOIST AND UNSTABLE AIR MASS OVER SOUTHWEST LOWER MICHIGAN. THE GREATEST THREAT FROM THESE STORMS WILL BE DAMAGING WINDS. A LINE OF STRONG TO SEVERE THUNDERSTORMS ARE EXPECTED TO MOVE FROM WISCONSIN...ACROSS LAKE MICHIGAN AND INTO SOUTHWEST LOWER MICHIGAN DURING THE LATE AFTERNOON AND EVENING HOURS. A FEW SEVERE THUNDERSTORMS WITH DAMAGING WINDS AND LARGE HAIL COULD DEVELOP EARLIER THIS AFTERNOON MAINLY ALONG AND NORTH OF ROUTE 10 FROM LUDINGTON TO HARRISON. TORRENTIAL DOWNPOURS COULD LEAD TO URBAN AND POOR DRAINAGE FLOODING. THE STORMS SHOULD MOVE QUICKLY...SO THIS SHOULD LIMIT HOW MUCH RAIN FALLS. FREQUENT CLOUD TO GROUND LIGHTNING WILL ACCOMPANY THE STRONGEST STORMS. THE LINE OF STORMS IS EXPECTED TO MOVE FROM NORTHWEST TO SOUTHEAST AT ABOUT 30 TO 40 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY NIGHT AND SATURDAY AS ANOTHER COLD FRONT PUSHES THROUGH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS AFTERNOON AND EVENING. MJS
The office that day
Everything else NWS Grand Rapids, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 13, 5:29 PM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 13, 5:29 PM EDT | Special Marine Warning | GRR | 91 min | |
| Jul 13, 5:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 13, 5:58 PM EDT | Special Marine Warning | GRR | 92 min | |
| Jul 13, 6:53 PM EDT | Severe Thunderstorm Warning | GRR | Lake | 52 min |
| Jul 13, 7:01 PM EDT | Severe Thunderstorm Warning | GRR | Muskegon | 44 min |
| Jul 13, 7:23 PM EDT | Special Marine Warning | GRR | 82 min | |
| Jul 13, 7:23 PM EDT | Special Marine Warning | GRR | 82 min | |
| Jul 13, 7:24 PM EDT | Severe Thunderstorm Warning | GRR | Osceola | 51 min |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:30 PM EDT | Special Marine Warning | GRR | 45 min | |
| Jul 13, 7:37 PM EDT | Severe Thunderstorm Warning | GRR | Newaygo | 38 min |
Nearby
Severe Thunderstorm Warnings in Michigan, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.